Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 51, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2015, 12:48 AM CDT for Fayette County, Lamar County, Marion County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2015, 12:48 AM CDT (05:48 UTC)
- Expired
- Apr 20, 2015, 1:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 12:55 AM CDT | HAIL 0.5 | 6 E Vernon, AL | DIME SIZE HAIL IN CROSSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
515
WUUS54 KBMX 200548
SVRBMX
ALC057-075-093-200630-
/O.NEW.KBMX.SV.W.0051.150420T0548Z-150420T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 AM CDT MON APR 20 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
MARION COUNTY IN NORTHWESTERN ALABAMA...
NORTHWESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 130 AM CDT
* AT 1247 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF HACKLEBURG TO NEAR WESTON TO
NEAR VERNON...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...FAYETTE...GUIN...HACKLEBURG...BRILLIANT...
GLEN ALLEN...BEAVERTON...GU-WIN...BLOOMING GROVE...BLUFF...BRINN...
LAKE BUTTAHATCHEE...BEAR CREEK...TWIN...PINEY GROVE...TESSNER...
WAYSIDE...FOWLERS CROSSROADS AND PIKEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3431 8764 3387 8764 3371 8765 3366 8801
3431 8802
TIME...MOT...LOC 0547Z 247DEG 46KT 3435 8796 3409 8808 3368 8810
HAIL...1.00IN
WIND...60MPH
$$
751 follow-up statement
203
WWUS54 KBMX 200618
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 AM CDT MON APR 20 2015
ALC057-075-093-200630-
/O.CON.KBMX.SV.W.0051.000000T0000Z-150420T0630Z/
LAMAR AL-MARION AL-FAYETTE AL-
118 AM CDT MON APR 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EAST CENTRAL LAMAR...SOUTHEASTERN MARION AND NORTHWESTERN FAYETTE
COUNTIES...
AT 118 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LAKE BUTTAHATCHEE TO NEAR BRILLIANT TO NEAR
BLUFF...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...GUIN...BRILLIANT...GLEN ALLEN...GU-WIN...BLOOMING GROVE...
BLUFF...LAKE BUTTAHATCHEE...TWIN...PINEY GROVE...TEXAS...TUCKER...
WAYSIDE...FOWLERS CROSSROADS...BAZEMORE AND HUBBERTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3377 8765 3376 8765 3372 8801 3390 8801
3394 8800 3417 8779 3421 8764 3387 8764
TIME...MOT...LOC 0618Z 259DEG 40KT 3414 8763 3400 8773 3382 8795
HAIL...1.00IN
WIND...60MPH
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:03 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Apr 19, 7:03 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 PM CDT SUN APR 19 2015 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... WATCHING THE CONVECTION DEVELOP THIS AFTERNOON AS A SHORTWAVE PASSES THROUGH THE TENNESSEE VALLEY. A CHANCE SOME OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. ONE OR TWO WARNING CANT BE RULED OUT BUT THE MAJORITY SHOULD STAY BELOW SEVERE LIMITS. LATER TONIGHT THE MAIN UPPER TROUGH AXIS WILL PASS THROUGH THE DEEP SOUTH PUSHING A COLD FRONT INTO OUR AREA AFTER MIDNIGHT. SHEAR VALUES INCREASE ENOUGH TO INCLUDE A LIMITED TORNADO THREAT ALONG WITH LARGE HAIL AND WIND DAMAGE POSSIBLE. MODELS ARE STILL HAVING A VERY DIFFICULT TIME GETTING A HANDLE ON THE EVOLUTION OF STORMS THAT ARE EXPECTED TO DEVELOP TO OUR WEST. SOME WEAKENING IS POSSIBLE BY THE TIME THEY REACH ALABAMA. OVERALL COVERAGE IS ALSO QUESTIONABLE WITH THE HIGHER POPS DEFINITELY ACROSS THE NORTH. THIS SYSTEM EXITS TO THE EAST TOMORROW MORNING WITH DRIER WEATHER MONDAY AFTERNOON INTO WEDNESDAY. SOME POTENTIAL SCATTERED SHOWERS/STORMS THURSDAY AND FRIDAY WITH BETTER RAIN CHANCES OVER THE WEEKEND. 88 && .AVIATION... 00Z TAF DISCUSSION. THROUGH THE FIRST 6 HOURS OF THE TAF CYCLE...VFR CONDITIONS ARE EXPECTED. THUNDERSTORMS MAY AFFECT THE NORTHERN SITES BETWEEN 06-09Z...BUT EXACT IMPACTS REMAIN UNCERTAIN. FARTHER SOUTH...MVFR CIGS MAY DEVELOP AS A LOW-LEVEL JET DEVELOPS CLOSER TO DAYBREAK. 87/GRANTHAM && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 88/87
Hazardous weather outlook, Apr 19, 10:44 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1044 PM CDT SUN APR 19 2015 ALZ011>015-017>050-210645- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1044 PM CDT SUN APR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER WEST ALABAMA AROUND MIDNIGHT AND EXIT EAST ALABAMA AROUND 6 AM MONDAY. DAMAGING WIND GUSTS TO 60 MPH AND HAIL UP TO QUARTER SIZE ARE POSSIBLE MAINLY ALONG AND NORTH OF A LINE FROM DEMOPOLIS TO CLANTON TO ROANOKE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING UNTIL WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Apr 19, 10:29 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 PM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM TORNADO 3 SSE FORT MITCHELL ACT 32.27N 85.00W
04/19/2015 F1 RUSSELL AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN SOUTH OF COUNTY ROAD 18 JUST
WEST OF HIGHWSY 165. THE TORNADO TRACKED NORTHEAST AND
CROSSED HIGHWAY 165...AND CAUSED STRUCTURAL DAMAGE TO
SEVERAL BUSINESSES IN THE DROP ZONE MARKET...REMOVING THE
ROOF OFF A METAL BUILDING AS WELL AS TOSSING SEVERAL
ROOFTOP AIR CONDITIONING UNITS. A LARGE HARDWOOD TREE WAS
ALSO UPROOTED IN THE SAME LOCATION. AS IT CONTINUED
NORTHEAST...IT CROSSED TWO SUBDIVISIONS CAUSING MAINLY
ROOF AND SIDING DAMAGE TO HOMES IN THE SUBDIVISION.
&&
MROSELocal storm report, Apr 19, 10:42 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM TORNADO 7 N HAWKINSVILLE 32.13N 85.23W
04/19/2015 RUSSELL AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN IN A VERY RURAL PORTION OF
SOUTHWEST RUSSELL COUNTY...NEAR THE BARBOUR COUNTY LINE
ALONG PERRYS WELL ROAD. THE TORNADO TRAVELED NORTHEAST
APPROXIMATELY ONE-HALF MILE BEFORE LIFTING. MAXIMUM WIDTH
WAS 188 YARDS. ESTIMATED PEAK WIND WAS 95 MPH.
&&
MROSEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:27 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Apr 20, 1:15 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 16 min |
| Apr 20, 1:16 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 59 min |
| Apr 20, 1:34 AM CDT | Special Weather Statement | BMX | Lamar | 26 min |
| Apr 20, 2:07 AM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Apr 20, 2:32 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 13 min |
| Apr 20, 2:34 AM CDT | Special Weather Statement | BMX | St. Clair | 41 min |
| Apr 20, 3:10 AM CDT | Special Weather Statement | BMX | Etowah | 35 min |
| Apr 20, 3:20 AM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 20, 4:07 AM CDT | Special Weather Statement | BMX | Cherokee | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.